Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 412, NWS Kansas City, MO

December 28, 2019Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Dec 28, 2019, 11:44 PM CST for Johnson County, Pettis County, Missouri. It took effect at Dec 28, 2019, 11:50 PM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2019, 11:44 PM CST (05:44 UTC)
In effect from
Dec 28, 2019, 11:50 PM CST
Expired
Dec 30, 2019, 8:28 AM CST
In force
33 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7). The gauge peaked at 26.40 ft at Dec 29, 2019, 12:00 PM CST.

actionminormoderate102012/2912/3012/31
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Dec 28, 11:11 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 28, 11:11 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1111 PM CST Sat Dec 28 2019

.Discussion...
Issued at 333 PM CST SAT DEC 28 2019

Scattered light rain showers and drizzle of this morning has given
away to light to moderate rain across eastern Kansas and western
Missouri by early afternoon. Any lightning activity has remained
southwest in Oklahoma so far, but thunderstorms are expected to move
up from the southwest this afternoon and into the evening hours
with some strong to severe storms possible.

This activity is in response to a nearly neutral upper-level trough
that is currently moving through the Rockies today. A potent 500 mb
jet streak and increasing lift ahead of this trough has allowed rain
to overspread the forecast area this afternoon with the potential
for severe storms later this evening. As the surface low deepens
this evening, an already stout 850 mb southerly jet will increase to
45-50 kts from northeast TX up into Missouri. The surface warm front
associated with this system has pushed into Iowa with fairly mild
temperatures in the 50s throughout Missouri. A cold front will sweep
through by early tonight bringing with it the threat for severe
weather. Strong forcing along the edge of the front combined with
strong shear will create pockets of convection that will be capable
of strong wind gusts, and possibly a brief spin-up or two given the
potential for some bowing or QLCS type line segments. Instability is
fairly limited, especially given the rainy and cloudy conditions all
day, so current conditions look to favor more of a high shear/low
CAPE type event. Greatest threat for strong to severe storms will
remain in the warm sector...generally south of Highway 36 where
shear is enhanced and greatest instability will be located. Storms
should be moving fairly quickly and convective activity will rapidly
drop off behind the front.

The upper trough will begin to eject out onto the Plains late
tonight into early Sunday morning. By late tonight the dry slot will
work in bringing an end to the heaviest precipitation as the surface
low lifts off to the north and cold front pushes east into eastern
Missouri the the mid Mississippi River Valley. Sunday will be much
cooler and northern Missouri may see some wrap around precipitation
as the upper low meanders across the Northern Plains and towards the
Lower Great Lakes.

The remainder of the extended forecast will remain fairly mild and
dry.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1106 PM CST SAT DEC 28 2019

Rain will shift east of terminals by the start of the forecast
period. IFR ceilings are expected for much of the night into the
late morning hours, with some improvement to MVFR by midday. Some
potential for snow flurries Sunday evening, but not expected to
result in any impacts or accumulation.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...PPietrycha
Aviation...Blair
Hazardous weather outlook, Dec 28, 3:32 AM CST, 20 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
332 AM CST Sat Dec 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
332 AM CST Sat Dec 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered rain is expected this morning, with isolated storms
possible early this afternoon. Then, a line of storms, moving from
west to east, is expected late this afternoon into the evening.
Isolated strong to severe storms are possible along the line, south
of HWY 36. A brief spin up and isolated wind gusts up to 60 mph are
possible along the line. Moderate to heavy rainfall is also expected
this afternoon and evening. Widespread amounts between 1 and 1.5
inches is expected with locally higher amounts possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Dec 28, 5:55 PM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
555 PM CST Sat Dec 28 2019

MOZ038-043-044-054-290045-
Cass MO-Johnson MO-Lafayette MO-Henry MO-
555 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...NORTHWESTERN
HENRY...SOUTHERN LAFAYETTE AND JOHNSON COUNTIES UNTIL 645 PM CST...

At 555 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Odessa to near Holden to near Creighton.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Warrensburg, Higginsville, Knob Noster, Concordia, Holden, Whiteman
Air Force Base, Leeton, Urich, Creighton, Chilhowee, Whiteman Afb,
Lake Lafayette, Centerview, Aullville, Blairstown, Fayetteville,
Pittsville, Post Oak, Hartwell and Quick City.

This includes Interstate 70 in Missouri between mile markers 46 and
61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3846 9409 3845 9412 3874 9403 3896 9407
      3905 9353 3890 9349 3882 9350 3844 9369
      3843 9407
TIME...MOT...LOC 2355Z 255DEG 30KT 3902 9402 3876 9395 3843 9413

Leighton
Special weather statement, Dec 28, 6:48 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
648 PM CST Sat Dec 28 2019

MOZ031-038-039-044>046-054-290130-
Carroll MO-Johnson MO-Saline MO-Lafayette MO-Pettis MO-Cooper MO-
Henry MO-
648 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENRY...PETTIS...
SOUTHEASTERN CARROLL...SALINE...EASTERN LAFAYETTE AND EASTERN JOHNSON
COUNTIES UNTIL 730 PM CST...

At 647 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Houstonia to near Humansville.
Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.
Isolated 50 to 55 mph winds will be possible within this line of
storms.

Locations impacted include...
Sedalia, Warrensburg, Marshall, Clinton, Windsor, Knob Noster,
Concordia, Slater, Sweet Springs, Whiteman Air Force Base, La Monte,
Waverly, Smithton, Leeton, Green Ridge, Calhoun, Deepwater, Corder,
Alma and Malta Bend.

This includes Interstate 70 in Missouri between mile markers 53 and
86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 9381 3844 9384 3929 9359 3936 9308
      3932 9306 3931 9301 3853 9307 3854 9328
      3851 9330 3851 9351 3821 9352 3822 9356
      3820 9356
TIME...MOT...LOC 0047Z 252DEG 22KT 3887 9347 3780 9369

Leighton
Special weather statement, Dec 28, 7:43 PM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
743 PM CST Sat Dec 28 2019

MOZ032-033-039-040-045-046-290230-
Saline MO-Chariton MO-Pettis MO-Randolph MO-Cooper MO-Howard MO-
743 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHARITON...
SOUTHWESTERN RANDOLPH...EASTERN PETTIS...HOWARD...EASTERN SALINE AND
COOPER COUNTIES UNTIL 830 PM CST...

At 742 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Slater to 8 miles southeast of Marshall to
9 miles west of Pilot Grove to near Sedalia to 8 miles north of Cole
Camp. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sedalia, Marshall, Boonville, Fayette, Slater, Salisbury, Huntsville,
Glasgow, New Franklin, Pilot Grove, Smithton, Higbee, Otterville,
Bunceton, Armstrong, Prairie Home, Gilliam, Nelson, Blackwater and
Clifton Hill.

This includes Interstate 70 in Missouri between mile markers 79 and
114.

LAT...LON 3898 9257 3891 9250 3868 9262 3870 9306
      3853 9307 3854 9328 3851 9330 3871 9332
      3885 9320 3903 9317 3934 9318 3950 9252
      3916 9247
TIME...MOT...LOC 0142Z 253DEG 26KT 3922 9314 3906 9307 3888 9310 3874
9322 3858 9321

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:48 PM CSTSpecial Weather StatementEAXHenry, Pettis, Saline42 min
Dec 28, 6:53 PM CSTRiver Flood WarningEAXCass, Henry, Johnson42 hr
Dec 28, 7:43 PM CSTSpecial Weather StatementEAXCooper, Howard, Pettis47 min
Dec 28, 8:19 PM CSTRiver Flood WarningEAXCarroll, Lafayette, Saline4 days
Dec 28, 8:19 PM CSTRiver Flood WarningEAXCarroll, Chariton, Saline4 days
Dec 28, 11:44 PM CSTRiver Flood WarningEAXCooper, Saline3 days
Dec 28, 11:51 PM CSTRiver Flood WarningEAXBates, Cass, Henry56 hr
Dec 29, 5:31 AM CSTRiver Flood WarningEAXHoward26 hr
Dec 29, 9:41 AM CSTRiver Flood WarningEAXCooper28 hr
Dec 29, 5:13 PM CSTRiver Flood WarningEAXCarroll13 hr

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.